Alert archive / Indiana / Freeze Watches in 2012

Freeze Watch 2, NWS Indianapolis, IN

April 4, 201220 counties in Indiana

NWS Indianapolis, IN issued this freeze watch at Apr 4, 2012, 3:48 PM EDT for 20 counties in Indiana. It took effect at Apr 6, 2012, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 3:48 PM EDT (19:48 UTC)
In effect from
Apr 6, 2012, 4:00 AM EDT
Expired
Apr 5, 2012, 3:33 AM EDT
In force
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WWUS73 KIND 041948
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT WED APR 4 2012

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING...

.AN UPPER LOW PULLING AWAY TO THE SOUTHEAST WILL BRING COLD
TEMPERATURES SPILLING DOWN FROM THE NORTH ON THURSDAY NIGHT. THIS
COULD RESULT IN LOW TEMPERATURES AT OR BELOW FREEZING ACROSS MUCH OF
CENTRAL INDIANA.

INZ021-028>031-035>046-048-049-057-050400-
/O.NEW.KIND.FZ.A.0002.120406T0800Z-120406T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
348 PM EDT WED APR 4 2012

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 


* TIMING: AFTER MIDNIGHT THURSDAY NIGHT INTO FRIDAY MORNING

* TEMPERATURES: 30 TO 32 DEGREES

* IMPACTS: NEWLY BUDDING PLANTS ARE VERY SUSCEPTIBLE TO DAMAGE
  WITH FREEZING AND SUB-FREEZING TEMPERATURES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
888 
WWUS73 KIND 050226
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1026 PM EDT WED APR 4 2012

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

.AN UPPER LOW PULLING AWAY TO THE SOUTHEAST WILL BRING COLD
TEMPERATURES SPILLING DOWN FROM THE NORTH ON THURSDAY NIGHT. THIS
COULD RESULT IN LOW TEMPERATURES AT OR BELOW FREEZING ACROSS MUCH
OF CENTRAL INDIANA.

INZ021-028>031-035>046-048-049-057-051030-
/O.CON.KIND.FZ.A.0002.120406T0800Z-120406T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
1026 PM EDT WED APR 4 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* TIMING: AFTER MIDNIGHT THURSDAY NIGHT INTO FRIDAY MORNING

* TEMPERATURES: 30 TO 32 DEGREES

* IMPACTS: NEWLY BUDDING PLANTS ARE VERY SUSCEPTIBLE TO DAMAGE 
  WITH FREEZING AND SUB-FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

JH
272 
WWUS73 KIND 050716
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 AM EDT THU APR 5 2012

...FROST ADVISORY IN EFFECT FROM EARLY FRIDAY MORNING...

.AN UPPER LOW PULLING AWAY TO THE SOUTHEAST WILL BRING COLD
TEMPERATURES SPILLING DOWN FROM THE NORTH TONIGHT THROUGH EARLY
FRIDAY. THIS WILL RESULT IN LOW TEMPERATURES AT OR BELOW FREEZING
ACROSS MUCH OF CENTRAL INDIANA.

INZ021-028>031-035>046-048-049-057-051530-
/O.UPG.KIND.FZ.A.0002.120406T0800Z-120406T1300Z/
/O.NEW.KIND.FR.Y.0002.120406T0800Z-120406T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
316 AM EDT THU APR 5 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES: 31 TO 33 DEGREES. 

* WINDS: 10 TO 15 MPH.

* IMPACTS: NEWLY BUDDING PLANTS ARE VERY SUSCEPTIBLE TO DAMAGE 
  WITH FREEZING AND SUB-FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SMF
386 
WWUS73 KIND 050734 CCA
NPWIND

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EDT THU APR 5 2012

...FROST ADVISORY IN EFFECT FROM EARLY FRIDAY MORNING...

.AN UPPER LOW PULLING AWAY TO THE SOUTHEAST WILL BRING COLD
TEMPERATURES SPILLING DOWN FROM THE NORTH TONIGHT THROUGH EARLY
FRIDAY. THIS WILL RESULT IN LOW TEMPERATURES AT OR BELOW FREEZING
ACROSS MUCH OF CENTRAL INDIANA.

INZ021-028>031-035>046-048-049-057-051600-
/O.UPG.KIND.FZ.A.0002.120406T0800Z-120406T1300Z/
/O.COR.KIND.FR.Y.0002.120406T0800Z-120406T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
333 AM EDT THU APR 5 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES: 31 TO 33 DEGREES. 

* WINDS: 10 TO 15 MPH.

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SMF

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze watch went out at Apr 4, 3:42 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 4, 3:42 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT WED APR 4 2012

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...AND LONG TERM SECTIONS
HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A FRONT STALLED SOUTH OF THE AREA WILL KEEP CHANCES FOR RAIN AND
ISOLATED THUNDER ACROSS THE SOUTHWEST TONIGHT. AN UPPER LOW PRESSURE
SYSTEM SLIDING EAST ACROSS THE PLAINS AND THEN DIVING THROUGH THE
SOUTHEASTERN US WILL CAUSE TEMPERATURES TO FALL ACROSS THE AREA TO
MORE SEASONAL LEVELS AND BRING POTENTIAL FOR LOW TEMPERATURES NEAR
OR BELOW FREEZING IN THE SHORT TERM. A COUPLE OF WEAK SYSTEMS MOVING
THROUGH WILL BRING LOW CHANCES FOR PRECIPITATION SATURDAY NIGHT AND
AGAIN ON MONDAY.

&&

.NEAR TERM /TONIGHT/...
A SHORT WAVE WILL MOVE THROUGH THE FLOW TONIGHT AND BRING
PRECIPITATION CHANCES IN FROM THE SOUTHWEST TONIGHT. WITH THE
SURFACE HIGH TO THE NORTH AND THE UPPER LOW TO THE SOUTH THERE WILL
BE A PRETTY TIGHT GRADIENT FROM SOUTHWEST TO NORTHEAST ACROSS THE
AREA IN TERMS OF BOTH POPS AND LOW TEMPERATURES. A MODEL CONSENSUS
CAPTURED THIS WELL AND WAS A GOOD COMPROMISE FOR PLACING POPS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
FORECAST FOCUS IS ON LOW TEMPERATURES AND POTENTIAL FOR FROST/FREEZE
ISSUES. MODELS ARE IN DECENT AGREEMENT AND WILL GENERALLY USE A
CONSENSUS APPROACH.

A BIT OF FORCING FROM THE UPPER LOW COULD BE CLOSE ENOUGH TO THE
SOUTHERN COUNTIES TO KEEP SOME PRECIPITATION GOING INTO THE MORNING
ON THURSDAY. BY AFTERNOON THE UPPER LOW DIPS FURTHER SOUTH AWAY FROM
THE AREA AND SURFACE HIGH BUILDS IN MORE FROM THE NORTH WHICH SHOULD
DRY OUT THE WEATHER AND CLEAR CLOUDS FROM NORTH TO SOUTH. MODELS
HAVE BEEN TRENDING A LITTLE COOLER WITH HIGHS FOR THURSDAY SO
FOLLOWED THIS TREND WITH SOME COLD ADVECTION DURING THE DAY. ON
THURSDAY NIGHT HIGH PRESSURE IS STILL CENTERED TO THE NORTH WITH A
LOW DEPARTING THE SOUTHEASTERN US AND THIS WILL LEAVE A GRADIENT
ACROSS THE AREA. MODELS AND GUIDANCE HAVE TRENDED COOLER WITH THESE
TEMPERATURES AS WELL AND NOW LOOKS LIKE MUCH OF THE CENTRAL AND
NORTHERN COUNTIES COULD FALL TO FREEZING OR BELOW. MET GUIDANCE GOES
EVEN COOLER. WITH THE AFOREMENTIONED GRADIENT HOWEVER THINK WINDS
WILL REMAIN IN THE 5 TO 10 KT RANGE...AND THIS SHOULD BE ENOUGH OF A
WIND TO KEEP THOSE UPPER 20 TEMPERATURES FROM OCCURRING AS WELL AS
KEEP FROST FROM FORMING. WITH LOW TEMPERATURES REACHING OR FALLING
BELOW FREEZING THOUGH WILL GO AHEAD WITH A FREEZE WATCH AT THIS TIME
FOR LATE THURSDAY NIGHT/FRIDAY MORNING.

DURING THE DAY FRIDAY SHOULD SEE AMPLE SUNSHINE WITH HIGH PRESSURE
ALMOST DIRECTLY OVERHEAD. FRIDAY NIGHT WITH HIGH PRESSURE CENTER
VERY CLOSE EXPECT WINDS TO DROP OFF TO LESS THAN 5 KTS. IDEAL
RADIATIONAL COOLING CONDITIONS COULD BE IN PLACE WITH THE LACK OF
WINDS AND CLEAR SKIES AND THUS WENT COOLER THAN PREVIOUS FORECAST.
WITH TEMPERATURES AT OR ABOVE FREEZING BUT ONLY UP TO THE MID 30S
AND LIGHT WINDS INCLUDED PATCHY FROST ACROSS THE ENTIRE AREA FOR
LATE FRIDAY NIGHT/EARLY SATURDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BOTH GFS AND ECMWF ARE TRENDING TOWARDS DEEPENING OF A COLD VORTEX
OVER SWRN QUEBEC/ERN GREAT LAKES AND NEW ENGLAND REGION DURING THE
PERIOD. THIS TREND WILL RESULT IN MUCH COOLER TEMPERATURES AND
PERIODS OF SHOWERS FOR THE AREA. THE LAST HALF OF THE PERIOD WILL
RESULT IN NLY FLOW FROM THE UPPER LATITUDES INTO OHIO VALLEY
REGION AS SURFACE RIDGE EXTENDS THROUGH CENTRAL CANADA INTO THE
PLAINS. THUS...AS THE INITIAL COLD FRONT WILL MOVE THROUGH SUNDAY
WITH SHOWERS AND THUNDERSTORMS...COLDER SHOWERS AND TEMPERATURES
WILL BE AROUND EARLY IN THE WEEK WITH BELOW NORMAL TEMPERATURES
TOWARD THE END OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR 1800Z ISSUANCE/...
RADAR INDICATES LIGHT SHOWERS ACROSS CENTRAL IL EWD INTO CENTRAL
INDIANA AND DOWN THRU SRN PARTS OF INDIANA. QUASI STATIONARY
FRONTAL BOUNDARY IS ACROSS SRN INDIANA WHERE THERE IS SLY FLOW
SOUTH OF THE BOUNDARY THAT IS TRACKING NWD OVER THE FRONT
PRODUCING THE SHOWER ACTIVITY. MAY HAVE TO REFLECT IN THE TAFS
THAT THIS ACTIVITY IS MORE WIDESPREAD RESULTING IN OCCASIONAL
MVFR CONDITIONS AND THAT THERE IS ALSO SOME ISOLATED THUNDER NOW
SW OF KIND. LOOKS LIKE PRECIPITATION WILL LINGER THRU EARLY THIS
EVENING BEFORE HIGH PRESSURE FROM THE NORTH BUILDS SOUTHWARD
FORCING THE FRONT AND SHOWERS AWAY FROM AREA.

LOOK FOR VFR CONDITIONS OVERNIGHT FOR MOST STATIONS TONIGHT THRU
THURSDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....MCCARTHY
AVIATION...MCCARTHY
Hazardous weather outlook, Apr 4, 4:08 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 AM EDT WED APR 4 2012

INZ021-028>031-035>049-051>057-060>065-067>072-050815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
408 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY TODAY. THUNDERSTORMS WILL BE MAINLY FOCUSED SOUTH OF I-70.

HAZARDS: HEAVY RAIN...SMALL HAIL...STRONG GUSTY WINDS AND
LIGHTNING.

TIMING: THROUGH THIS AFTERNOON.

DISCUSSION: A FRONTAL SYSTEM IS EXPECTED TO SETTLE SOUTH ACROSS
THE AREA EARLY TODAY...EVENTUALLY PUSHING SOUTH OF THE OHIO
RIVER BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT INTO
EARLY SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME
HOWEVER ANY THUNDERSTORM CAN CONTAIN DANGEROUS LIGHTNING AND VERY
HEAVY RAINFALL.

DISCUSSION: A FRONTAL BOUNDARY WILL DROP FARTHER SOUTH AS AN AREA
OF LOW PRESSURE MOVES THROUGH THE TENNESSEE VALLEY. IN THE WAKE OF
THIS LOW...HIGH PRESSURE IS EXPECTED TO MOVE INTO THE AREA THROUGH
THE END OF THE WEEK. ANOTHER FRONTAL SYSTEM WILL APPROACH THE AREA
FROM THE WEST LATE OVER THE UPCOMING WEEKEND...WITH HIGH PRESSURE
MOVING BACK IN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
SPOTTERS ARE STILL ENCOURAGED TO CALL IN WITH ANY THUNDERSTORM
RELATED OR HEAVY RAIN REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

Nearby

Freeze Watches in Indiana, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.